It looks like you're using an Ad Blocker.

Please white-list or disable AboveTopSecret.com in your ad-blocking tool.

Thank you.

 

Some features of ATS will be disabled while you continue to use an ad-blocker.

 

Help ATS via PayPal:
learn more

Putting on weight from anti-depressent medication

page: 1
2
<<   2 >>

log in

join
share:

posted on Nov, 15 2016 @ 01:53 AM
link   
Why do people who take anti-depressent meds put on weight? What leads to this side effect? Do the meds cause the cells in the body to enlarge somehow? What is causing the body to put on weight?




posted on Nov, 15 2016 @ 01:56 AM
link   
water retention .





posted on Nov, 15 2016 @ 01:57 AM
link   
a reply to: Marcus069

Could you be more specific as to which medication you're on?

I know that people suffering from depression often have a suppressed appetite. So anti depressants tend to have that effect of increased appetite.

Benzodiazepine gives some people the munchies, I hear.



posted on Nov, 15 2016 @ 01:58 AM
link   
a reply to: ColdWisdom

they certainly do lol



edit on 15 11 16 by robbeh because: @benzos comment ..



posted on Nov, 15 2016 @ 02:03 AM
link   
a reply to: ColdWisdom

Im not on meds. I just noticed that people who take them are overweight, when they used to be slim. So what is it - increased appetite or water retention?



posted on Nov, 15 2016 @ 02:04 AM
link   
a reply to: robbeh

But why does it cause water retention?



posted on Nov, 15 2016 @ 02:14 AM
link   
a reply to: Marcus069

It depends on the person and the medication. Some will gain weight, some not. For some antidepressants the percent chance anyone will is higher. They change brain chemistry. Some cause little appetite, some cause sexual dysfunction, some cause restless legs, some cause indigestion or headaches. Weight gain and sexual dysfunction (or loss of interest in sex) are the biggest complaints of anti depressant medications.

In this case, food ends up stimulating a reward center of the brain, though the medication may or not be helping the depression.



posted on Nov, 15 2016 @ 02:15 AM
link   

originally posted by: robbeh
water retention .




It's not water retention, these chemicals don't do that.



posted on Nov, 15 2016 @ 02:18 AM
link   
a reply to: reldra

So you basically saying people are putting on weight from their appetite? But I know a person who is on meds and limits her calories every day and basically has salad. Surely it cant all be down to appetite. There must be another process involved.



posted on Nov, 15 2016 @ 02:26 AM
link   
a reply to: reldra

iv a lot of friends on those kind of meds they will tell u what I said is true ..


edit on 15 11 16 by robbeh because: anti pychotics etc also have the same effect ...



posted on Nov, 15 2016 @ 02:32 AM
link   
a reply to: robbeh

How do the meds actually cause water retention if that is the case?



posted on Nov, 15 2016 @ 02:36 AM
link   
a reply to: Marcus069

iv no idea but my friends all blew up like balloons after being on for a while and a good few of them don't have big appetites.





posted on Nov, 15 2016 @ 02:40 AM
link   
a reply to: robbeh

yeah, thats what i noticed. There must be something happening at the cellular level to cause the cells to have extra water in them? I just wonder how these meds actually do this.



posted on Nov, 15 2016 @ 02:40 AM
link   
a reply to: Marcus069

I asked this question a while back to my Dr. because i was concerned about gaining weight. Apparently they don't really know the reason why some cause weight gain and some don't. He said at least a 5 pound weight gain is expected. I didn't gain any more than that while i was on them.

It just depends on the persons metabolism i suppose. But i know several people who have taken different ones and i've never heard them say it increases their appetite or causes water retention.



posted on Nov, 15 2016 @ 02:47 AM
link   
a reply to: EchoesInTime

So its still unknown how the meds cause this? I never knew it was such a mystery.



posted on Nov, 15 2016 @ 02:51 AM
link   
a reply to: Marcus069

I don't know for sure. It could be wrong. The cause may be known. I am just relating what i was told.
You could check a medical site for more information.



posted on Nov, 15 2016 @ 03:00 AM
link   
a reply to: EchoesInTime

Yeah, I have checked a few medical sites but none mention how anti-depressants cause weight gain, just that it does as a side effect.



posted on Nov, 15 2016 @ 03:20 AM
link   
a reply to: reldra

I take anti-depressants and I have experienced both weight gain and lack of libido.



posted on Nov, 15 2016 @ 03:55 AM
link   
a reply to: reldra

Weight gain and sexual dysfunction (or loss of interest in sex) are the biggest complaints of anti depressant medications.

That's probably the most common complaint I hear. This is from SSRIs. I don't hear this about Wellbutrin (bupropion), which targets dopamine. A long time ago I was on Wellbutrin and my libido got a huge boost hah.

Interestingly enough it's also said to cause weight loss:

Bupropion Only Antidepressant Linked to Weight Loss



posted on Nov, 15 2016 @ 09:38 AM
link   
a reply to: Marcus069

Despite all of the ideas about water retention, the type of med, the strength and frequency of administering the med, etc. The reason why people put on weight is because they are eating more calories than they are burning. It's not complicated.




top topics



 
2
<<   2 >>

log in

join